Alert archive / North Carolina / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 116, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 13, 2021, 7:55 PM EDT for Cherokee County, Clay County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2021, 7:55 PM EDT (23:55 UTC)
- Expired
- Aug 13, 2021, 8:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cherokee County, NC, Clay County, NC
The radar
The Knoxville radar (KMRX), 140 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.9 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 995 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
883
WUUS54 KMRX 132355
SVRMRX
NCC039-043-140045-
/O.NEW.KMRX.SV.W.0116.210813T2355Z-210814T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
755 PM EDT Fri Aug 13 2021
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Western Cherokee County in southwestern North Carolina...
Southwestern Clay County in southwestern North Carolina...
* Until 845 PM EDT.
* At 754 PM EDT, a severe thunderstorm was located 9 miles north of
Morganton, or 10 miles east of Ducktown, moving northeast at 10
mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Murphy, Hiawasse Dam, Brasstown, Culberson and Hot House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3499 8425 3507 8430 3524 8403 3499 8387
3498 8389
TIME...MOT...LOC 2354Z 243DEG 9KT 3501 8420
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DH1 follow-up statement
063
WWUS54 KMRX 140016
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
816 PM EDT Fri Aug 13 2021
NCC043-140026-
/O.CAN.KMRX.SV.W.0116.000000T0000Z-210814T0045Z/
Clay NC-
816 PM EDT Fri Aug 13 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLAY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3499 8425 3507 8430 3524 8403 3507 8392
3507 8393 3506 8394 3505 8397 3504 8396
3503 8396 3501 8398 3499 8401 3498 8406
TIME...MOT...LOC 0016Z 213DEG 8KT 3505 8417
$$
NCC039-140045-
/O.CON.KMRX.SV.W.0116.000000T0000Z-210814T0045Z/
Cherokee NC-
816 PM EDT Fri Aug 13 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR WESTERN CHEROKEE COUNTY...
At 816 PM EDT, a severe thunderstorm was located 8 miles west of
Murphy, moving northeast at 10 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Murphy, Hiawasse Dam, Culberson and Hot House.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3499 8425 3507 8430 3524 8403 3507 8392
3507 8393 3506 8394 3505 8397 3504 8396
3503 8396 3501 8398 3499 8401 3498 8406
TIME...MOT...LOC 0016Z 213DEG 8KT 3505 8417
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:46 PM EDT, 9 minutes earlier.
Area forecast discussion, Aug 13, 7:46 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 746 PM EDT Fri Aug 13 2021 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM...(Tonight through Saturday)... Key Messages: 1. Weak front approaches on Saturday, with widespread afternoon showers and thunderstorms expected. Discussion: SPC mesoanalysis shows that instability is not lacking across the area this afternoon, with MLCAPE values 1,500 - 2,000 J/kg across all but the far northeast TN mountains and eastern portions of our southwest VA counties. Convection has been ongoing across the higher terrain of the plateau (especially south of I-40) as well as the TN and NC mountains, for much of the day. But with weak ridging overhead and a lack of any discernible boundaries within the CWA, this hasn't really moved into the lower elevations of the TN valley at all. This should continue to be the case through the afternoon and early evening as there are no forcing mechanisms to initiate convection in the low elevations. Thus rain chances for valley locales will likely be contingent on outflow boundaries pushing out from convection over the higher terrain. The one unknown here revolves around a line of storms that have formed over middle TN. This has occurred on the eastern periphery of low level theta-e advection and what is probably a remnant outflow boundary from a nocturnal MCS further west. Conditions don't favor this line of convection shifting east with time, but conditions are primed over our CWA for storms to fire off so any outflow boundaries shifting this direction could provide enough forcing to allow that. Have low- end chance PoPs continuing well into tonight over much of the CWA to account for this, but also wouldn't be surprised if rain chances are done by early evening. For tonight and Saturday, broad upper troughing is in place across the upper midwest and down into the Missouri and Ohio river valleys, with ridging centered over Nevada out west. A surface front was situated on the southern periphery of the upper trough from the Michigan through Kansas this afternoon. Shortwave energy moving through the trough later today will help push this front toward eastern TN by daybreak or so tomorrow morning. Diurnal convective trends should prevail tonight with most areas remaining rain free, but the front approaching from the north and lingering elevated instability could produce a few showers or thunderstorms overnight tonight. The most favored areas would be the northern plateau, closer to the stronger moisture advection and isentropic ascent ahead of the front. Tomorrow, continued low level moisture advection will help push PWAT values to around or slightly over 2" over middle TN, with respectable amounts near 1.8" forecast for east TN. Expect convection to be more widespread for tomorrow with the addition of some amount of low level forcing in the front, and have PoPs in the likely category across much of the area. Stuck with NBM guidance for highs tomorrow, which may be too high for the northern valley areas. However, I think that diurnal convective trends likely win out long enough to allow for the valley to warm up nicely before clouds and showers fill in across the valley. In any case, even the warmer NBM is only 1-2 degrees warmer than other guidance in the valley for the most part so it's not a huge difference. CD .LONG TERM...(Saturday night through Friday)... Key Messages: 1. A cold front will linger across or near the eastern Tennessee Valley and Southern Appalachians Sunday with a moist environment and high rain chances. 2. The remnants of Fred moving into the area could affect the region Tuesday and into Wednesday which will increase the risk for heavy rainfall and possible flooding. A cold front will have slid down into the eastern Tennessee Valley by late Saturday and Saturday night. With a moist environment in place rain chances will stay high in the evening. Sunday the front will still be in the vicinity as upper level ridging lingers over the southeast states but upper level troughing will also be settling south from the midwest and Great Lakes into the Tennessee Valley. The moist southwest flow will cause scattered to likely showers and thunderstorms to continue to develop through late weekend. Tropical system Fred will still be over western Florida with the moisture staying south until at least Monday. Some storms will have some gusty winds and the higher rainfall amounts will be over southwest Virginia and possibly the plateau so localized flooding is possible as amounts could reach an inch or more each day. For Monday moisture begins to stream north and northeast out ahead of Fred and should increase convection across areas mainly from the Appalachians eastward. The frontal boundary position that could be south of the Tennessee border then will influence the moisture influx. The current official track takes the system more northwest toward central Alabama by Tuesday morning and then middle Tennessee Wednesday. The storm should be in a dissipating stage so the affects on the forecast area could be limited. Long range models keep the upper level ridging along the southeast coast and troughing across the Midwest, western Great Lakes and Ohio Valley and as far south as the western Tennessee Valley through mid to late week. The Canadian and ECMWF models brings the remains of Fred with its moisture into the forecast area Tuesday with it only slowly moving east Wednesday so this may be when the heaviest rainfall occurs and a better risk for flooding. Flooding conditions will depend on the weekend and Mondays rainfall. Temperatures will be affected by increased cloud cover and high rain chances from Sunday through Wednesday with highs mid 80s to around 90 Sunday but only lower to mid 80s Monday through Wednesday. Thursday and Friday temperatures may be a few degrees higher but expect left over moisture from the tropical system and continued upper trough in the area will keep rain chances high. TD && .AVIATION... 00Z TAF DISCUSSION. Expect shower and thunderstorm coverage to decrease this evening. Some showers and thunderstorms currently near TRI will remain in the vicinity for the next couple hours before dissipating. Some fog will be possible late tonight, mainly near river valleys and near areas that received rain. For this reason, mentioned the potential for MVFR fog at TRI late tonight, but confidence is low in fog development at the terminal. Additional widespread showers and thunderstorms are expected late in the period as a front moves toward the region. Winds remain generally light with higher gusts possible near convective activity. JB && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 73 92 72 90 71 / 20 60 40 80 40 Knoxville McGhee Tyson Airport, TN 71 92 70 88 70 / 20 60 40 80 40 Oak Ridge, TN 71 90 70 87 69 / 20 60 40 80 40 Tri Cities Airport, TN 69 88 67 85 67 / 20 60 30 80 40 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Aug 13, 3:29 PM EDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 329 PM EDT Fri Aug 13 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-141930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 329 PM EDT Fri Aug 13 2021 /229 PM CDT Fri Aug 13 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms are likely each day. The main impact of these storms is expected to be heavy rainfall and the potential for flooding, especially Tuesday and Wednesday with the remnants of tropical system Fred. Some storms may also produce strong wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. CD/TD
In the hours before
Special weather statement, Aug 13, 7:49 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Morristown TN
749 PM EDT Fri Aug 13 2021
TNZ040-041-070-073-074-140030-
Cocke Smoky Mountains TN-Jefferson TN-Northwest Cocke TN-
Sevier Smoky Mountains TN-North Sevier TN-
749 PM EDT Fri Aug 13 2021
...A strong thunderstorm will impact portions of southeastern
Jefferson, southwestern Cocke and northeastern Sevier Counties
through 830 PM EDT...
At 748 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Sevierville, moving east at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Newport, Pittman Center, Chestnut Hill, Cosby, Bird Crossing,
Hartford and Fairgarden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3576 8345 3593 8348 3602 8314 3578 8309
3577 8313 3577 8316 3575 8317
TIME...MOT...LOC 2348Z 262DEG 9KT 3586 8338
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
DHNearby
Severe Thunderstorm Warnings in North Carolina, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.